Rhode Island, 2010Flash Flood in Rhode Island, July 14, 2010
July 14, 2010 · NWS BOX · 1 event in 1 county or zone
Slow moving thunderstorms produced rainfall rates of 2 to 4 inches per hour, resulting in urban flash flooding around Providence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced rainfall rates of 2 to 4 inches per hour, resulting in urban flash flooding around Providence.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 14, 12:50 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 14, 12:50 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EDT WED JUL 14 2010
.SYNOPSIS...
LOW PRESSURE TRACKING ALONG A WARM FRONT WILL BRING SHOWERS AND
SCATTERED THUNDERSTORMS TODAY. TYPICAL SUMMERTIME WEATHER WILL
THEN PREVAIL INTO THE WEEKEND. A COOL FRONT MAY BRING SCATTERED
SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WARM FRONT HAS BEEN PUSHED BACK TO THE SOUTH COAST WITH NORTHEAST
WINDS ACROSS MUCH OF THE AREA...EXCLUDING THE IMMEDIATE SOUTH
COAST AND THE ISLANDS WHERE SOUTH WINDS PREVAIL. AREA OF SHOWERS
OVER SOUTHERN NEW ENGLAND HAS STARTED TO FILL BACK IN OVER THE
LAST HOUR OR SO WITH SOME STRONGER SHOWERS DEVELOPING OVER
NORTHEASTERN CONNECTICUT AND NORTHERN RHODE ISLAND. RAINFALL RATES
IN THESE STRONGER STORMS ARE ROUGHLY 1 INCH PER HOUR ON THE RADAR
ESTIMATED RAINFALL...HOWEVER...WITH PWAT VALUES STILL IN THE 2 TO
2.5 INCH RANGE...WOULD NOT BE SURPRISED TO SEE RAINFALL RATES UP
TO TWO TO THREE INCHES PER HOUR. ANOTHER AREA OF PRECIPITATION
OVER EASTERN PA...NJ...AND EXTREME SOUTHERN NYS HAS REMAINED
NEARLY STATIONARY OVER THE LAST COUPLE OF HOURS...RESULTING IN
SOME FLASH FLOODING THERE.
WE HAVE OPTED TO LEAVE THE FLASH FLOOD WATCH IN PLACE FOR THE TIME
BEING...PARTICULARLY SINCE THE MODELS ARE NOT HANDLING THIS
RAINFALL WELL. SEVERAL HAVE AT LEAST AN INCH OR TWO MORE OF RAIN
FALLING OVER THE AREA THIS AFTERNOON. WHILE WE HESITATE TO BUY
INTO THIS SOLUTION...GIVEN THEIR HANDLING OF THE PRECIP THUS
FAR...WE CANNOT COMPLETELY RULE IT OUT EITHER. OVERALL...WE HAVE
A VERY LOW CONFIDENCE FORECAST FOR THE REMAINDER OF THE AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
SLOW IMPROVEMENT EXPECTED TONIGHT AS SYSTEM HEADS OFFSHORE...
THOUGH NE FLOW IN ITS WAKE SHOULD KEEP CLOUDS/FOG ALONG COAST.
HIGH PRESSURE BUILDS INTO REGION THU WITH CLEARING SKIES
THROUGHOUT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
UPPER LOW PRESSURE MOVES ACROSS CANADA THIS WEEK...PASSING NORTH
OF NEW ENGLAND SATURDAY BEFORE GETTING ABSORBED INTO LABRADOR
UPPER LOW EARLY NEXT WEEK. WITH HIGH PRESSURE ENCAMPED OVER THE
SOUTHERN TWO-THIRDS OF THE USA...THIS BRINGS A GENERALLY ZONAL
FLOW TO THE NORTHERN TIER LATE THIS WEEK AND EARLY NEXT WEEK. AS A
CONSEQUENCE...NO MAJOR CHANGES IN TEMPERATURE OR HUMIDITY ARE
EXPECTED DURING THE PERIOD.
TWO COLD FRONTS...OR /ARGUABLY/ TWO REMNANTS OF COLD FRONTS MOVE
THROUGH NEW ENGLAND DURING THE PERIOD. THE FIRST CROSSES ON
SATURDAY AND EITHER MOVES OFFSHORE OR DISSIPATES SATURDAY NIGHT AS
THE UPPER LOW PASSES TO OUR NORTH AND THE UPPER FLOW BRIEFLY TURNS
NORTHWEST. THE FLOW THEN FLATTENS AGAIN AS A SHORTWAVE ROTATES
AROUND THE LABRADOR LOW...THIS SHORTWAVE SHOULD MOVE THROUGH LATE
MONDAY OR MONDAY NIGHT. THE FLOW AGAIN TURNS NORTHWEST AFTER THE
WAVE PASSES.
EACH FRONT HAS JET SUPPORT AS IT MOVES THROUGH...THE SATURDAY
FRONT SUPPORTED BY THE RIGHT ENTRANCE REGION OF A 85 KNOT JET AND
THE MONDAY FRONT BY THE LEFT EXIT REGION OF A 95 KNOT JET.
SUFFICIENT INSTABILITY AHEAD OF EACH FRONT TO SUPPORT CONVECTION.
PRECIPITABLE WATER VALUES WILL BE AROUND 2 INCHES FRIDAY
NIGHT/SATURDAY...AND 1.5 TO 2 INCHES ON MONDAY. SO BOTH SETS OF
CONVECTION SHOULD SUPPORT LOCALLY HEAVY DOWNPOURS.
AS NOTED BY THE PRIOR LONG TERM FORECASTER THIS ACTIVITY SHOULD BE
SCATTERED...SO MUCH OF THE TIME WILL BE RAINFREE. THE AIRMASS WILL
REMAIN VERY WARM AND VERY HUMID MUCH OF THE TIME. THERE MAY BE
BRIEF DRYING SATURDAY NIGHT AFTER THE FIRST PASSAGE...BUT WINDS
SHIFT BACK TO SOUTHWEST BY SUNDAY PUTTING US BACK IN THE SOUPY
AIR. WIND SHIFT TUESDAY MAY ALSO BRING MARGINALLY LOWER
DEWPOINTS...BUT VALUES SHOULD STILL LINGER AROUND 60-65.
TEMPS ALOFT REMAIN IN THE MID TO UPPER TEENS THROUGH THE PERIOD.
SO TEMPERATURES WILL HAVE A FULL MIXING POTENTIAL IN THE UPPER 80S
AND LOWER 90S...WITH THE EXTENT OF ANY CLOUD COVER DETERMINING
WHETHER EACH DAY REACHES ITS POTENTIAL. WE USED A BLEND OF MOS AND
HPC GUIDANCE...WITH MAX TEMPS IN THE UPPER 80S/LOW 90S LATE THIS
WEEK AND IN THE MID TO UPPER 80S EARLY NEXT WEEK. MIN TEMPS AND
DEWPOINTS SHOULD REMAIN IN THE UPPER 60S AND LOW 70S THROUGH
SATURDAY...AND IN THE 60S NEXT WEEK.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z...LOW CONFIDENCE. WIDESPREAD MVFR/IFR EXPECTED AS RAIN
CONTINUES OR DEVELOPS ACROSS MUCH OF THE AREA THIS AFTERNOON. EVEN
IN AREAS WHERE RAIN DOES NOT DEVELOP...EXPECT LOW CLOUDS TO REMAIN
IN PLACE.
TONIGHT...HIGHER CONFIDENCE. MVFR CIGS WITH PATCHY FOG. IFR
EXPECTED ALONG COAST DUE TO ONSHORE FLOW.
THU...HIGH CONFIDENCE. IMPROVEMENT TO VFR BY MID MORNING...BUT
MVFR MAY LINGER AROUND CAPE COD AND ISLANDS INTO THU AFTERNOON.
KBOS...LOW CONFIDENCE EARLY BUILDING TO MEDIUM CONFIDENCE LATE
TONIGHT. LOW PROBABILITY OF A THUNDERSTORM LATER THIS AFTERNOON.
RAIN SHOWERS MAY MOVE THROUGH AND DISSIPATE THROUGH THE AFTERNOON.
OVERNIGHT INTO THURSDAY...HIGHER CONFIDENCE.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
THURSDAY NIGHT...AREAS OF IFR IN FOG AND LOW CLOUDS OVERNIGHT.
FRI...VFR WITH A LOW PROBABILITY OF MVFR CONDITIONS IN SCATTERED
AFTERNOON AND EVENING TSTMS. AREAS OF IFR IN FOG LATE AT NIGHT.
SAT...VFR. AREAS OF IFR IN MORNING FOG. LOW RISK OF MVFR IN
AFTERNOON AND EVENING TSTMS.
SUN...VFR.
&&
.MARINE...
EXTENDED SCA FOR SEAS ON S COASTAL WATERS DUE TO INCREASING S
SWELL...WHICH WILL PERSIST INTO THU. OTHERWISE WINDS AND SEAS
BELOW SCA. LIGHT WINDS SHIFT TO NE THIS AFTERNOON AND WILL
INCREASE THU MORNING BEHIND DEPARTING LOW...BUT ARE EXPECTED TO
REMAIN BELOW 25KT. SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
SOUTHERN COASTAL WATERS THROUGH 11 AM. SEE MARINE WEATHER
STATEMENT FOR MORE DETAILS.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
WINDS REMAIN BELOW 25 KNOTS THROUGH THE WEEKEND. DIMINISHING SOUTH
SWELL THURSDAY EVENING ON THE OUTER WATERS. FIVE FOOT SOUTH SWELL
ALSO POSSIBLE SATURDAY NIGHT/SUNDAY ON THE SOUTHERN OUTER WATERS.
SCATTERED THUNDERSTORMS FRIDAY NIGHT/SATURDAY AS A WEAK COLD FRONT
CROSSES.
&&
.HYDROLOGY...
FLASH FLOOD WATCH CONTINUES IN EFFECT TODAY. STILL EXPECTING TO
SEE LOCALIZED RAINFALL RATES OF 2-3 INCHES PER HOUR...MAINLY LATER
THIS MORNING AND EARLY THIS AFTERNOON AS ACTIVITY OVER PA LIFTS
INTO SOUTHERN NEW ENGLAND. MAIN CONCERN IS FOR RAPID FLOODING OF
URBAN AREAS AS OPPOSED TO SMALL STREAMS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR CTZ004.
MA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MAZ005>007-
012>021.
NH...NONE.
RI...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 PM EDT
THURSDAY FOR ANZ235-254>256.
&&
SYNOPSIS...WTB/JWD
NEAR TERM...RLG/JWD
SHORT TERM...JWD
LONG TERM...WTB
AVIATION...RLG/JWD/GAF
MARINE...WTB/JWD
HYDROLOGY...Hazardous weather outlook, Jul 14, 2:08 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
308 AM EDT WED JUL 14 2010
CTZ002-003-MAZ002>004-008>011-022>024-026-NHZ011-012-015-RIZ008-
150715-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
BLOCK ISLAND RI-
308 AM EDT WED JUL 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CTZ004-MAZ005>007-012>021-RIZ001>007-150715-
WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
308 AM EDT WED JUL 14 2010
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR RAINFALL
TOTALS OF 2 INCHES OR MORE.
ANZ230>237-250-251-254>256-150715-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
308 AM EDT WED JUL 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Providence
- When
- July 14, 2:19 PM EST
- Where
- Providence County, 0.57 mi ENE of South Providence to 0.67 mi WSW of Kent
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 41.822, -71.389
Two vehicles were stranded in three feet of water in East Providence.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, July 14, 20104 deaths · $20,000 · 1 event
- Excessive Heat in Missouri, July 14, 201034 injured · 29 events
- Tornadoes and Hail in Wisconsin, July 14, 20102 injured · $1.9 million · EF2 · 29 events
- Tornadoes and Hail in North Dakota, July 14, 2010$4.7 million · EF2 · 15 events
- Heat in New Mexico, July 14, 20101 death · 1 event
- Rip Current in Texas, July 14, 20101 death · 1 event
- Tornado and Flash Flooding in Wisconsin, July 14, 20101 injured · $551,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Minnesota, July 14, 2010$860,000 · EF1 · 14 events
- Tornadoes and Flash Flooding in Wisconsin, July 14 to 15, 2010$106,000 · EF1 · 35 events
- Tornadoes and Hail in Minnesota, July 14, 2010$179,000 · EF1 · 20 events
- Flood in Texas, July 14 to 24, 2010$1.0 million · 1 event
- Hail and Damaging Winds in Kansas, July 14, 2010$361,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253580.